Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 171, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2008, 4:15 PM CDT for Mason County, Menard County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 22, 2008, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Mason County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 34 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:52 PM CDT | HAIL 0.75 | Athens, IL | PENNY HAIL AND 50 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 222115
SVRILX
ILC125-129-222200-
/O.NEW.KILX.SV.W.0171.080622T2115Z-080622T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
415 PM CDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MENARD COUNTY IN CENTRAL ILLINOIS...
CENTRAL MASON COUNTY IN CENTRAL ILLINOIS...
* UNTIL 500 PM CDT.
* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTH OF EASTON...OR ABOUT 9 MILES WEST OF MASON CITY...AND WAS
MOVING SOUTHEAST AT 26 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENVIEW...
ATHENS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3997 8964 3998 8970 3994 8971 3994 8972
4019 9001 4028 8981 4012 8961 4000 8958
TIME...MOT...LOC 2115Z 327DEG 23KT 4015 8984
$$
AUTEN2 follow-up statements
000
WWUS53 KILX 222145
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
445 PM CDT SUN JUN 22 2008
ILC125-222155-
/O.CAN.KILX.SV.W.0171.000000T0000Z-080622T2200Z/
MASON-
445 PM CDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MASON COUNTY IS
CANCELLED...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4000 8958 3997 8964 3998 8970 3994 8971
3994 8972 4014 8995
TIME...MOT...LOC 2145Z 327DEG 23KT 3999 8970
$$
ILC129-222200-
/O.CON.KILX.SV.W.0171.000000T0000Z-080622T2200Z/
MENARD-
445 PM CDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN MENARD COUNTY...
AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4
MILES NORTH OF ATHENS...OR ABOUT 13 MILES SOUTH OF MASON CITY...
MOVING SOUTHEAST AT 26 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4000 8958 3997 8964 3998 8970 3994 8971
3994 8972 4014 8995
TIME...MOT...LOC 2145Z 327DEG 23KT 3999 8970
$$
AUTEN000
WWUS53 KILX 222201
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
502 PM CDT SUN JUN 22 2008
ILC129-222212-
/O.EXP.KILX.SV.W.0171.000000T0000Z-080622T2200Z/
MENARD-
502 PM CDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD COUNTY EXPIRES
AT 500 PM CDT...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4000 8958 3997 8964 3998 8970 3994 8971
3994 8972 4014 8995
TIME...MOT...LOC 2145Z 327DEG 23KT 3999 8970
$$
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:57 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 22, 2:57 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 257 PM CDT SUN JUN 22 2008 .DISCUSSION... ISSUED 257 PM CDT SUN JUN 22 2008 GFS/NAM-WRF LOOK PRETTY SIMILAR THROUGH 84HRS IN THE UPPER LEVEL AND SURFACE PATTERNS. WITH THE MAIN CONCERNS BEING CHANCES OF PCPN TONIGHT AND THEN TIMING OF RETURN OF PCPN BY TUESDAY/TUE NIGHT...A BLEND OF THE MODELS...EVEN UKMET/GEM AND NEW 12Z ECMWF SEEMS IN ORDER. SURPRISINGLY ALL THESE MODELS LOOK SIMILAR FOR TUE INTO WED. IN THE EXTENDED...WILL MAINTAIN CONTINUITY FROM PREVIOUS FORECAST AS ALL MODELS CONTINUE TO SHOW FAST QUASI-ZONAL PATTERN FOR DAYS 4-7. MAIN CONCERNS DURING THIS PERIOD CONTINUE TO BE CHCS OF PCPN AND WHEN THERE WILL BE ANY BREAKS IN THE PCPN. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT SCATTERED CONVECTION HAS FINALLY BROKEN OUT OVER THE EASTERN PARTS OF THE CWA THIS AFTERNOON. 18Z SOUNDING SHOWED HIGH CAPE AND STEEP LAPSE RATES. HOWEVER...LACK OF SFC DEWPOINTS MAY BE REASON WHY STORMS ARE NOT THAT STRONG. BEST AXIS OF INSTABILITY ACTUALLY IS SOUTH OF WHERE THE CONVECTION IS GOING...SO NOT CONFIDENT THAT WE WILL SEE ANY SVR WEATHER NOW THIS EVENING. HOWEVER...WILL STILL CARRY SCT STORMS IN THE EAST AND SOUTHEAST TONIGHT TIL 06Z. ANOTHER TROUGH WAS ROTATING DOWN FROM WI AND WILL MOVE INTO IL THIS EVENING...PLUS THERE IS A NICE CU FIELD EVIDENT ON SATELLITE LOOPS. THEREFORE WILL KEEP A SLIGHT CHC OF SHOWERS AND THUNDERSTORMS IN THE REMAINDER OF THE ARE TONIGHT AS WELL. THEN COOL CANADIAN HI PRSS WILL BUILD IN BEHIND THIS LAST TROUGH LATE TONIGHT AND INTO TOMORROW. THIS WILL BEING DRY WEATHER FOR THE BEGINNING OF THE WORK WEEK. THE DRY WEATHER WILL NOT LAST LONG AS THE HIGH WILL QUICKLY PUSH EAST OF THE AREA TUESDAY AND BRING THE RETURN OF SOUTHERLY WINDS WITH INCREASING WAA AND MOISTURE ADVECTION BY MIDDLE OF THE WEEK. A WEAK WARM FRONT COMBINED WITH A WEAK SHORT WAVE IN THE FAST QUASI-ZONAL FLOW WITH BRING CHC OF PCPN BACK TO THE WESTERN AREAS BY TUESDAY. THIS IS ACTUALLY SOONER THAN FIRST THOUGHT. THIS SOUTHERLY SURFACE FLOW WILL CONTINUE INTO WED WITH CHCS OF PCPN TUE NIGHT THROUGH WED NIGHT ACROSS THE WHOLE CWA. HAVE INCREASED POPS TO LITTLE BIT HIGHER CHC AS MODELS INDICATE A NICE WARM FRONT WILL LIFT THROUGH THE AREA TUE NIGHT INTO WED. THE WARM FRONT SHOULD THEN BE NORTH OF THE CWA WED NIGHT BUT IL WILL THEN BE A WARM...HUMID AND UNSTABLE AIRMASS FOR WED NIGHT. THIS COULD BE ONE OF THE DRY PERIODS WE SEE...BUT FOR NOW WILL KEEP A 30 POP IN THE AREA UNTIL BETTER TIMING CAN BE DETERMINED. COOL CANADIAN HI PRSS WILL BRING COOLER AIR INTO THE REGION. BELIEVE TEMPS WILL BE BELOW NORMAL FOR JUNE AS 850 TEMPS WILL DROP TO AROUND +12C. GUIDANCE ALSO SUGGEST COOLER TEMPS AS WELL. SO WILL HAVE BELOW NORMAL TEMPS FOR MON...SLIGHTLY WARMER FOR TUE...THEN MUCH WARMER AS WARM FRONT MOVES THROUGH THE AREA. LONG TERM...THURSDAY THROUGH SUNDAY FAST ZONAL TYPE FLOW WILL REMAIN OVER THE REGION THE REST OF THE WEEK AND INTO THE WEEKEND. THIS FAR OUT HARD TO PINPOINT ANY SHORT WAVE SO BELIEVE CURRENT FCST OF CHC THUNDERSTORMS THROUGH MOST OF THE PERIOD IS STILL WARRANTED. EXTENDED MODELS DO SHOW A BETTER DEFINED FRONT THAT IS FCST TO MOVE THROUGH THE AREA SAT/SAT NIGHT. THEREFORE WILL ADD A BREAK IN THE PCPN FOR SUNDAY. OTHERWISE...CHANCE OF THUNDERSTORMS WILL BE THE RULE FOR THURSDAY THROUGH SAT NIGHT. AREA WILL SEE CONTINUED SOUTHERLY SFC FLOW THROUGH THE PERIOD. SO TEMPS WILL REMAIN WARM AND LIKELY BE ABOVE NORMAL DURING THE DAY. MEX GUIDANCE SHOWS THIS WELL AS WELL SO DID NOT STRAY TO FAR FROM GUIDANCE. AUTEN && .AVIATION... ISSUED 1221 PM CDT SUN JUN 22 2008 SHORTWAVE RIDGING NOW MOVING INTO ILLINOIS AND SHOULD...IN COMBINATION WITH SURFACE DRY AIR ADVECTION...SHOULD INHIBIT DEVELOPMENT UNTIL LATE AFTERNOON. STILL QUITE A BIT OF UNCERTAINTY AS TO THE EXPECTED COVERAGE AND WILL ALTER THE TERMINAL FORECASTS FROM TEMPO TO VCTS. SERIES OF WEAK SURFACE BOUNDARIES CONTINUE TO ROTATE AROUND GREAT LAKES MID-LEVEL LOW AND ARE CAUSING MINOR WIND SHIFTS AT INTERVALS. HOWEVER AS ATMOSPHERE DECOUPLES THIS EVENING...WINDS SHOULD STABILIZE AND DECREASE. BARKER && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 22, 3:04 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CDT SUN JUN 22 2008 ILZ036-040-041-047-049-050-231100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 304 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 7 PM. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HAVANA AND POINTS DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 PM AND 7 PM. ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073- 231100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL- MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY- STARK-TAZEWELL-VERMILION-WOODFORD- 304 PM CDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVE ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 4 PM AND 8 PM. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT THROUGH SATURDAY. THESE DISTURBANCES WILL ALSO BRING A PERIODIC CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 PM AND 8 PM. BARKER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:53 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 48 min |
| Jun 22, 4:43 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 62 min |
| Jun 22, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 50 min |
| Jun 22, 5:11 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 49 min |
| Jun 22, 5:36 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 24 min |
| Jun 22, 5:41 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 15 min |
| Jun 22, 5:49 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 41 min |
| Jun 22, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 32 min |
| Jun 22, 6:46 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.